Do Antidepressants Cause Withdrawal? Symptoms and Side Effects Guide
8 minute read
Antidepressant drugs are known to have extremely addictive effects. These drugs are designed to alter your brain chemistry, and in the right circumstances they can be helpful, even lifesaving.
But if these drugs are mis-prescribed or abused, they can lead to powerful addictions that are notoriously difficult to break. People trying to quit antidepressants have often found that the process can be more of a struggle than expected.
Even if they do manage to go off their antidepressants for a bit, many people have noticed withdrawal symptoms that are so devastating, they turn back to the drug.
While you should always follow your physician’s advice, it’s also essential to be aware of what you are getting yourself into.
The Basics on Antidepressants
| Related: The Beneficial Effects of Meditation on the Brain |
These drugs are built on the idea that mood disorders are the cause of a simple chemical imbalance, and that by boosting the amount of certain chemicals in your brain, the drugs can counteract the effects of the disorder and get your brain back to normal.
Unfortunately, many mood disorders are more complicated than just a simple chemical imbalance. External factors can contribute to these disorders, beyond just brain chemistry.
So addressing the problem at a single point, like prescription antidepressants do, might not be effective in some cases. It’s why medication if often only one aspect of a comprehensive treatment.
Antidepressant Side Effects
So, what are some of the symptoms that happen when longtime antidepressant users try to quit them? Well, unfortunately there are quite a few feelings people experience when they attempt to curb their use of these highly addictive drugs:
Because antidepressants are focused on the brain, when people reduce the amount of these drugs that they take, it can have adverse effects in the form of headaches. These can be mild headaches reminiscent of an allergy or a bump on the head, or they can be extremely severe, resembling migraines.
| Related: Is Curcumin the New Migraine Treatment Alternative? |
Altering your brain chemistry in any way can cause headaches; even not drinking enough water has been known to cause them. So when you subject your brain to the onslaught of chemicals found in many antidepressants, it can be a difficult task to wean off of them.
Your gut is a very sensitive part of your body. Introducing chemicals into your digestive system that your body isn’t used to can do a real number on your gut health. And when your gut is out of balance, it can cause a wide range of other negative symptoms as well.
Poor gut health has been linked to everything from uncomfortable joints to food cravings. Sometimes it’s easy to forget that when you take pills, like antidepressants, they must first pass through your digestive system before they can enter your bloodstream.
Even drugs that aren’t designed to affect your gut can have a big impact on your digestive health, and antidepressants are no exception.
Nausea or Vomiting
This goes hand in hand with the previous entry. When you’ve been taking antidepressants regularly, your digestive system has to adjust to the influx of new chemicals. Once that happens, if you begin to decrease the amount of those chemicals, your gut may have a negative reaction to it.
This reaction can manifest itself in a number of ways, but one of the more common signs is nausea or vomiting. Quitting antidepressants can also cause you to feel dizzy or out of balance, which can also contribute to these feelings of nausea.
People who try to quit antidepressants have occasionally reported a drop in blood pressure, or other signs of poor cardiovascular health. Plus, quitting antidepressants can cause you to experience stress and anxiety, which can contribute to poor heart health.
Antidepressants often work by dispersing through your bloodstream, which means they become intimately involved in your cardiovascular function. After a regular dose of these powerful drugs, repeated over and over again, your blood and heart will adjust to the added chemicals.
But when you start to take those chemicals away, your heart can have a negative reaction, i.e., withdrawal. This can present itself in a number of ways, like low blood pressure, so it’s something to be aware of if you or anyone you know is trying to quit antidepressants.
This one may seem obvious, but it’s worth noting because it is incredibly important. Mood has been linked to overall health in a variety of ways, and when you experience poor mood it can affect the health of your entire body.
Antidepressants are powerful mood regulators, so when you begin to decrease the amount you take, or if you quit altogether, it can cause your mood to go haywire. This is like a snowball effect, as a bad mood can affect other parts of your routine, like eating properly or getting enough restful sleep.
Because antidepressants target the brain, it can cause you to feel like your cognitive abilities are impaired. When taking antidepressants, many people report experience a kind of “mental fogginess,” and this can be even worse once you start quitting the drugs.
This brain fog can start to impact your day-to-day functions. Everything from work to your at-home life can become difficult. You may find yourself walking into the next room, and then forgetting why you went there.
Low energy, or fatigue, is a potential side effect of quitting antidepressants. The mood-altering chemicals inside antidepressants can also affect your energy levels.
When you start to lower your dosage of these pills, your body may not be producing energy at the proper time or amount. This can cause you to feel tired during the day, even if you haven’t done anything strenuous.
The Bottom Line
So, now you know more about some of the adverse side effects that can occur when someone tries to quit antidepressants. If you or anyone you know is taking these drugs, it’s important to keep these facts in mind, especially when you decide to change your dosage or stop them altogether.
Antidepressants are a powerful tool that are too often abused, so be careful if you’re taking these types of medication. Always follow the advice of your physician.